Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Taking adderall, guanfacine for ADD. Experiencing urinary, bladder problem. Medical test normal. Due to medicine?

User rating for this question
Very Good
Answered by

Nephrologist
Practicing since : 1996
Answered : 304 Questions
Question
I am a 44 year old male with ADD and take adderall (5mg 2x daily) and Guanfacine (generic brand for Intuniv) 2-3 mg daily. I weigh ~ 160 lbs. I initially tried Strattera from my ADD and had significant side effects; urinary incontinence along with painful sexually ejaculations ... including, ejaculations that occurred very quickly with little to no psychical contact - this was never something I had never experienced prior to the Strattera. These urinary and sexual discomfort were very pronounced. My doctor switched me to guanfacine, and those issues initially improved. But after a few months on Guanfacine, I am have urinary incontinence, feeling like my bladder is never fully voided, and have to get up two to three times a night to go to the bathroom. I had fully bloodwork and my kidneys and liver functions are normal. My prostate was checked by a urologist about a year and half ago and he found it to be normal. I had a CAT scan done on my abdomen & pelvis about the about time and it was clear, outside of some diverticulosis. Could my issues be related to my any of medications?
Posted Wed, 24 Apr 2013 in Kidney Conditions
 
 
Answered by Dr. Ravi Bansal 18 hours later
Hi,

Adderall acts by releasing neurotransmitters in brain. It releases dopamine, norepinephrine, and serotonergic. You should understand that urinary bladder functions and erectile functions are controlled by autonomic nervous system by release of epinephrine, nor ephinephrine and parasympathetic neurotransmitters. Hence, this medicine causes side effects by interfering with the normal sympathetic and parasympathetic processes of the body. It can also affect heart rate, sweating and salivation.

Guanfacine is a sympatholytic and can cause impotence and decreased sexual desire.

So either of these medicine may be responsible for your symptoms.

Urinary incontinence needs detailed evaluation which you say is normal. What is important is that -
Do you get bladder sensation of fullness once urine collects?
Can you hold urine till you reach bathroom?
Can you start the process of urination?
Can you yourself stop the process of urination?
Once passed the urine- none remains in the bladder? - This needs to be confirmed by ultrasound.

If all these are normal, then I think you should discuss with your doctor regarding dose modification of present medication.

Hope this helps. In case of any further questions, please ask.

Regards
Above answer was peer-reviewed by
 
Follow-up: Taking adderall, guanfacine for ADD. Experiencing urinary, bladder problem. Medical test normal. Due to medicine? 1 hour later
Dr. Bansai,

I appreciate your detailed explanation. I have responded in CAPS below to your questions, and have 3 followup questions:

Do you get bladder sensation of fullness once urine collects? YES
Can you hold urine till you reach bathroom? YES
Can you start the process of urination? YES
Can you yourself stop the process of urination? YES
Once passed the urine- none remains in the bladder? - This needs to be confirmed by ultrasound. THIS HAS NOT BEEN DONE

Follow up questions:
1) Outside of impotence, is there a notable risk of long term complications resulting from these type of continued side effects i.e., increased urgency to urinate, what seem to be decreased volume capacity of my bladder, and some broken stream urination (start and stop), and slightly painful ejaculations. It seems to me that it would be hard on my body and overtime complication may arise.

2) From the XXXXXXX of the urinary issues only - if you had to select an Rx to first eliminate or decrease dosage which would it be? From my ADD treatment perspective, I would say that my adderall dosage is very low at 5mg twice daily, however it provides a notable positive impact on my ADD. The Guanfacine causes my blood pressure to decrease occasionally too significantly low levels at time. My thought is too speak to my physician about eliminating the Guanfacine first. My doctor didn't seem overly concerned over the urinary side effects of Strattera (but, it should be noted he was a research doctor for Strattera), but it was so troublesome to me that he agreed to switch to the guanfacine.

3) Lastly this might be outside your expertise, but since taking these medications my irritability has notably increased - any thoughts on whether one of the Rx would be a likely suspect. Thanks again, two
 
 
Answered by Dr. Ravi Bansal 20 hours later
Hi there,

Was traveling, so the delay.
You seem to be doing fine as per your description. Ultrasound should be done.

Ans 1. There are generally no long term side effects on bladder function. There may not be decreased bladder capacity as you suspect. It may just be irritability of bladder. Ultrasound will help us differentiate.

Question 2 and 3 are beyond the scope of my expertise and your doctor is the best person to guide you.

I do agree that it may be worthwhile to decrease guanfacine first. But, we should understand that it is a balancing act and your doctor has to titrate doses to balance effects and side effects.

Hope I have addressed your concerns.

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor